Alert archive / California / Wind Advisories in 2025

Wind Advisory 16, NWS San Diego, CA

May 16, 2025Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 16, 2025, 2:48 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 17, 2025, 12:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 16, 2025, 2:48 AM PDT (09:48 UTC)
In effect from
May 17, 2025, 12:00 PM PDT
Expired
May 18, 2025, 2:00 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS76 KSGX 160948
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
248 AM PDT Fri May 16 2025

CAZ055-056-058-060-062-065-162230-
/O.NEW.KSGX.WI.Y.0016.250517T1900Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Desert Hot Springs, Hesperia, Borrego
Springs, Victorville, Southern California Logistics Airport,
Adelanto, and Apple Valley
248 AM PDT Fri May 16 2025

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 2 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph expected. 
  Isolated gusts to 70 mph in the northern Coachella Valley below 
  the San Gorgonio Pass.

* WHERE...Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains, and San Gorgonio Pass near Banning.

* WHEN...From noon Saturday to 2 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
5 follow-up statements
416 
WWUS76 KSGX 161948
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1248 PM PDT Fri May 16 2025

CAZ055-056-058-060-062-065-170515-
/O.CON.KSGX.WI.Y.0016.250517T1900Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Apple Valley, Hesperia, Victorville,
Adelanto, Southern California Logistics Airport, Borrego Springs,
and Desert Hot Springs
1248 PM PDT Fri May 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON SATURDAY TO 2 AM PDT 
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph expected. 
  Isolated gusts to 70 mph in the northern Coachella Valley below 
  the San Gorgonio Pass.

* WHERE...Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains, and San Gorgonio Pass near Banning.

* WHEN...From noon Saturday to 2 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust in the deserts may temporarily restrict 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CO
777 
WWUS76 KSGX 170446
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
946 PM PDT Fri May 16 2025

CAZ055-056-058-060-062-065-171300-
/O.CON.KSGX.WI.Y.0016.250517T1900Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Borrego Springs, Adelanto, Victorville,
Desert Hot Springs, Hesperia, Apple Valley, and Southern
California Logistics Airport
946 PM PDT Fri May 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON SATURDAY TO 2 AM PDT 
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains, and San Gorgonio Pass near Banning.

* WHEN...From Noon Saturday to 2 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

PS
439 
WWUS76 KSGX 171131
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
431 AM PDT Sat May 17 2025

CAZ055-056-058-060-062-065-172130-
/O.CON.KSGX.WI.Y.0016.250517T1900Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Desert Hot Springs, Borrego Springs,
Southern California Logistics Airport, Victorville, Hesperia,
Apple Valley, and Adelanto
431 AM PDT Sat May 17 2025

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 2 AM PDT 
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph expected. 
  Isolated gusts to 65 mph in the northern Coachella Valley below 
  the San Gorgonio Pass.

* WHERE...Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains, and San Gorgonio Pass near Banning.

* WHEN...From noon today to 2 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust in the deserts may temporarily restrict 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

12
809 
WWUS76 KSGX 171959
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1259 PM PDT Sat May 17 2025

CAZ055-056-058-060-062-065-180900-
/O.CON.KSGX.WI.Y.0016.000000T0000Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Victorville, Apple Valley, Hesperia,
Desert Hot Springs, Borrego Springs, Southern California
Logistics Airport, and Adelanto
1259 PM PDT Sat May 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph expected. 
  Isolated gusts to 65 mph in the northern Coachella Valley below 
  the San Gorgonio Pass.

* WHERE...Apple and Lucerne Valleys, Riverside County Mountains, San 
  Bernardino County Mountains, San Diego County Deserts, San Diego 
  County Mountains, and San Gorgonio Pass near Banning.

* WHEN...Until 2 AM PDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust in the deserts may temporarily restrict 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CO
988 
WWUS76 KSGX 180901
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
201 AM PDT Sun May 18 2025

CAZ055-056-058-060-062-065-181015-
/O.EXP.KSGX.WI.Y.0016.000000T0000Z-250518T0900Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-San Diego County
Deserts-San Gorgonio Pass near Banning-
Including the cities of Adelanto, Apple Valley, Borrego Springs,
Desert Hot Springs, Southern California Logistics Airport,
Victorville, and Hesperia
201 AM PDT Sun May 18 2025

...WIND ADVISORY HAS EXPIRED...

Winds have fallen below thresholds and will continue to weaken.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 15, 9:08 PM PDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 15, 9:08 PM PDT, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
908 PM PDT Thu May 15 2025

.SYNOPSIS...
Little change in temperatures Friday. Cooler, cloudier, and
windier with chances of precipitation along and west of the
mountains over the weekend. Much warmer with a shallower marine
layer expected next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds have redeveloped along the San Diego County coast this
evening, while elsewhere skies remain clear. The 00Z KNKX sounding
shows the marine inversion based near 2300 ft MSL, little change
from this morning. A weak coastal eddy develops tonight, which may
result in a slight increase in the marine layer depth, with low
clouds extending into the far southern and western portions of the
Inland Empire by Friday morning. Weak troughing remains over the
region on Friday with generally little changes in high
temperatures from today.

Another upper trough approaches the West Coast by late Friday and
digs through interior California and Nevada on Saturday, followed
by a second upper low moving from the Pac NW into the Great Basin
on Sunday. This will generate gusty west winds across the
mountains, deserts, and coastal waters this weekend. Currently
peak wind gusts are forecast to be around 40-50 mph, though
isolated gusts of 60 mph ore more are likely (70-80% chance)
through the favored passes Saturday afternoon and evening. This
trough will also bring considerable cooling with highs falling to
10-15 degrees below normal inland on Saturday. With the trough
axis passage late Saturday and a deep marine layer in place, areas
of drizzle or light showers are possible along and west of the
mountains, with the greatest chances in San Diego County due to
the more northwesterly flow. Chances of accumulating precipitation
range from around 10% along the LA County border to around 20%
along the foothills of the mountains, increasing to around 30-40%
across San Diego County from the coastal slopes westward. Chances
of 0.10" or more are around 10-25% in San Diego County, highest
along the coastal mountain slopes, and less than 10% for areas
northward. Based on current timing of the trough, most of this
precipitation is expected to fall Saturday evening into Saturday
night. There could be some drizzle Saturday morning as well,
though the chances of any accumulating precipitation is less than
10%. Height rises on Sunday as the first wave moves out should
allow for some warming though highs will still be around 7-12
degrees below normal. Breezy onshore winds will continue into
Sunday evening, weakening into Monday as onshore pressure
gradients relax and flow aloft weakens.

The trough will be replaced by weak upper ridging early in the
week, bringing warmer weather with less marine layer cloud cover.
Around 27% of the ensembles have the final short wave tracking far
enough west across the Great Basin to generate weak offshore flow
in So Cal Tuesday morning, though the remaining members keep the
wave much further inside with a continuation of onshore flow. If
the offshore flow were to occur, it would result in warmer and
drier conditions west of the mountains on Tuesday. Generally
consensus is for weak ridging to continue through at least the
middle of next week for continued warming, though a small number
of members (around 15-25% of them) try to develop some weak
troughing along the Pac NW into Central CA Wed and Thu, which
would limit warming. For Wednesday and Thursday, there is a 80-95%
chance of highs of 90 degrees or more in the inland valleys and
high deserts, and a 90-100% chance of highs of 1100 or more in the
low deserts. The good news is the chance of highs of 110 or more
are less than 10%.

&&

.AVIATION...
160335Z...Coast/Valleys...Low clouds based 1200-1500 ft MSL have
developed along the San Diego County coast and will continue to
expand northwards this evening and then 20-25 miles inland
overnight, with the potential to reach portions of the Inland Empire
by 08Z Fri. There is a 60% chance of low clouds reaching KONT by 12Z
Fri. Low clouds expected to clear from the valleys 16-18Z Fri, with
most coastal areas scattering out 17-20Z with the potential for
patchy clouds to linger along the immediate coast. Low clouds with
slightly higher bases 1500-2000 ft MSL will become more widespread
again after 00Z Sat.

Mountains/Deserts...Mostly clear skies tonight, with increasing
high clouds cover Friday AOA 20000 ft.

&&

.MARINE...
No hazardous marine conditions are expected through Saturday
morning. Stronger winds and higher seas are expected late Saturday
into Sunday. Westerly winds 15 to 20 kt gusting 20 to 25 kt with
wind-driven waves 6 to 8 feet for outer coastal waters, with wind
gusts 20 kt or less and wind-driven waves up to 6 feet expected for
inner coastal waters. Hazardous boating conditions for small craft
look likely for the outer coastal waters. Winds and waves gradually
subside Monday.

&&

.BEACHES...
Elevated surf will impact beaches late Sunday into Monday. Surf
heights of 4-6 feet with local sets to 7 feet are possible along
west-facing beaches. Increased surf will result in an increased risk
of strong rip currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...SS
AVIATION/MARINE/BEACHES...CSP

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.